Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 22, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 15, 2001, 1:48 AM EDT for Muskegon County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2001, 1:48 AM EDT (05:48 UTC)
- Expired
- May 15, 2001, 2:15 AM EDT
- In force
- 27 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Muskegon County, MI
The radar
The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 608 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 150549 SVRGRR MIC121-150615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 148 AM EDT TUE MAY 15 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 215 AM EDT * AT 143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LAKEWOOD CLUB...OR ABOUT 10 MILES NORTH OF MUSKEGON...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WOLF LAKE AROUND 150 AM EDT CLOVERVILLE AROUND 155 AM EDT SULLIVAN...VICKERYVILLE AROUND 200 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND UMOVE TO A SUBSTANTIAL SHELTER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:42 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 14, 10:42 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1042 PM EDT MON MAY 14 2001 ...SHOWERS AND THUNDERSTORMS TO BECOME MORE WIDESPREAD BY MIDNIGHT... THE QUESTIONS FOR THE OVERNIGHT HOURS ARE WILL THE CONVECTION BE SEVERE? SECOND... WILL THERE BE ENOUGH RAINFALL FOR FLASH FLOOD WARNING OR AT LEAST AN URBAN AND SMALL STREAM FLOOD ADVISORY? THE AREA OF SHOWERS AND THUNDERSTORMS THAT HAVE BEEN TRAINING OVER THE EXTREME WESTERN COUNTIES OF SOUTHWEST LOWER MICHIGAN SINCE 22Z HAVE BEEN ON 850 WARM FRONT. THAT IS... WERE THE GRADIENT IS WITH THE 850 LI'S GO FROM POSITIVE TO NEGATIVE AND WHERE THE DIFFERENTIAL THTE GOES FROM POSITIVE TO NEGATIVE. IT IS ALSO WERE THE BEST 850 TO 700 MB FRONTOGENESIS HAS BEEN. THE RUC SHOWS THE LOW LEVEL JET HAS BEEN FOCUSED ON THAT AREA THIS EVENING. THE SFC WARM FRONT HAS BEEN NEARLY STATIONARY NEAR THE MISSOURI RIVER SINCE 21Z. OVER THE NEXT FEW HOURS THE LOW LEVEL JET IS GOING TO REFOCUS FARTHER NORTH INTO CENTRAL WISCONSIN AND INCREASE FROM AROUND 30 KNOTS TO NEAR 40 KNOTS BY 06Z. AT THE SAME TIME...THE EXIT REGION OF A SPEED MAX ON THE POLAR JET COMES IN PHASE WITH LOW LEVEL JET WHILE THE 850 WARM FRONT STARTS MOVING EAST TOWARD LOWER MICHIGAN. THAT WILL PUSH THE LI GRADIENT AREA INTO CENTRAL LOWER MICHIGAN JUST AS THE BEST LIFT COMES OVER THE AREA BETWEEN 06Z AND 09Z. SINCE WESTERN LOWER MICHIGAN IS SO DEEP INTO THE COLD AIR... THE ONLY SEVERE WEATHER THREAT WOULD BE LARGE HAIL. SO OVER THE NEXT FEW HOURS I WOULD EXPECT THE AREA OF CONVECTION OVER THE EXTREME WESTERN PART OF LOWER MICHIGAN TO DEVELOP EASTWARD INTO THE JACKSON AND LANSING AREA. AS FOR THE FLOODING PROBLEMS... FLASH FLOOD GUIDANCE FOR 3 AND 6 HOURS IS MOSTLY IN THE 2 TO 3 1/2 INCH RANGE. SINCE THE AREA OF CONVECTION WILL BE DEVELOPING EASTWARD AND THAT IT HAS BEEN RATHER DRY ACROSS THE AREA UNTIL NOW... FLOODING IS NOT A BIG THREAT... BUT CAN NOT BE DISREGARDED. POSSIBLY AN URBAN AND SMALL STREAM FLOOD ADVISORY MAY BE NEEDED OF THE CONVECTION AFTER MIDNIGHT BECOMES STRONG ENOUGH. SINCE THE AREA WILL MOVE ONLY SLOWLY TO THE EAST WHILE THE CELLS MOVE QUICKLY TO THE SOUTH SOUTHEAST THROUGH THE BEST LIFT AREA OVER CENTRAL LOWER MICHIGAN. WE WILL CONTINUE TO MONITOR THE SITUATION IN THAT REGARD. .GRR...NONE. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:41 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 64 min |
| May 15, 12:31 AM EDT | Flash Flood Warning | GRR | Mason, Oceana | 5 hr |
| May 15, 1:13 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Oceana | 32 min |
| May 15, 1:18 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 27 min |
| May 15, 1:38 AM EDT | Flash Flood Warning | GRR | Muskegon | 4 hr |
| May 15, 1:51 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 24 min |
| May 15, 2:37 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Oceana | 38 min |
| May 15, 2:55 AM EDT | Flash Flood Warning | GRR | Kent, Newaygo, Ottawa | 6 hr |
| May 15, 3:38 AM EDT | Flash Flood Warning | GRR | Mason, Muskegon, Oceana | 5 hr |
| May 15, 3:48 AM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 27 min |
| May 15, 4:16 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kent, Ottawa | 29 min |
| May 15, 5:02 AM EDT | Flash Flood Warning | GRR | Barry, Calhoun | 4 hr |
| May 15, 9:00 AM EDT | Flash Flood Warning | GRR | Barry, Calhoun, Kent, Mason, Muskegon, Newaygo and 2 more | 7 hr |
| May 15, 5:32 PM EDT | Flash Flood Warning | GRR | Clare, Clinton, Gratiot, Ingham, Isabella, Mecosta and 2 more | 3 hr |
| May 15, 7:12 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 63 min |
| May 15, 7:16 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 59 min |
| May 15, 7:37 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 38 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.